For individuals with a strong desire to lose or maintain their weight, diet supplements may seem like a magical solution. The manufacturers of these products make extravagant promises about the properties of their drugs, but most of these claims are not backed up by clinical research. In fact, the drugs that promise to help you shed pounds or burn fat may hold hidden dangers to your health. In spite of the risks of using diet supplements, the demand for these products continues to rise, especially among individuals with eating disorders. Up to 50 percent of those who meet the criteria for an eating disorder use over-the-counter diet pills, herbal supplements or prescription drugs to lose weight, according to Eating Behaviors. Unless you’re using weight-loss drugs for legitimate medical reasons under a doctor’s supervision, you may be putting yourself in harm’s way by using these products.

Like drugs, dietary supplements have risks and side effects. But sellers aren’t required to do research studies in people to prove that a dietary supplement is safe. And unlike drugs, dietary supplements are mostly self-prescribed with no input from informed medical sources like doctors, nurses, or pharmacists. Keep in mind that some ingredients found in dietary supplements are added to a growing number of foods, including breakfast cereals and beverages. As a result, you may be getting more of these ingredients than you think, and more might not be better. Taking more than you need is always more expensive and can also raise your risk of experiencing side effects. For example, getting too much vitamin A can cause headaches and liver damage, reduce bone strength, and cause birth defects. Excess iron causes nausea and vomiting and may damage the liver and other organs.

Taking an excessive dose of a diet supplement or combining supplements can be extremely hazardous. An overdose of stimulant products could raise your blood pressure to dangerously high levels, putting you at risk of a heart attack or stroke. Taking fat-blocking supplements along with laxatives or diuretics could cause diarrhea, fluid loss and an electrolyte imbalance. Abusing products that hold a risk for liver or kidney damage only increases the possibility of life-threatening organ failure.

Be cautious about taking dietary supplements if you are pregnant or nursing. Also, be careful about giving them (beyond a basic multivitamin/mineral product) to a child. Most dietary supplements have not been well tested for safety in pregnant women, nursing mothers, or children.

 

by: Ammara Siddique